Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
I've been having a bad time of it lately (single mum, 3 kids, husband left recently, had to give up job..) and have been described Citalopram an antidepressant. Before taking anything I like to get other peoples experience and opinions. Has anyone had this? What are your experiences? Would really appreciate feedback. Thanks
I was on Citalopram 20mg for 18 months and have recently come off them after asking the doc if I could. I have to say I feel 100% better than I have done since my dd was born. I can't believe I wasted 18 months of my life moping about and feeling sorry for myself and hoping the anti-ds were going to create a fantasy life filled with fun and laughter. The only thing that can turn your life around is you, and you alone.
I can imagine what you're going through, I'm a single mum, 1 dd, xp is an arsehole and I don't have a job, so I feel your pain and anguish about life. Would be nice to get a break, something good to happen etc?!
Before you take your anti-d's have you thought about herbel? I used to take 5HTP which you get from Holland and Barrat. They're good as you take them when you need a pick me up and not on a reg basis, plus they're an appetite suppressant which kerbed my comfort eating too (although not why they should be taken!)
I will also add, coming off Citalopram was dog rough too. I've been on prozac before and tried seroxat, but citalopram, jesus, awful, awful side effects and took me about a month to get them out of my system. Were you also referred to counselling? I'm pretty sure the NHS when prescribing anti-d's should offer some form of talking therapy in conjunction with meds.
Hope you chose whatever is right for you!
I started taking citalpram 2 weeks ago and i have to say they are helping me deal with things better then i did before.
I took them for 6 months a coupleof years ago and they helped then too, but unlike lovemelillady, i had no saide effects when i had to come off them, altho my doctor did explain it could be hard.
How are you feeling today? Have you started the ADs yet or not?
My opinion for what it's worth is:
If you have been prescribed them then you probably need them. I find if you talk to people who have no experience of depression, they say pull your self together or at best suggest other options. You will find that most people on this forum, who have an idea of how you feel, will say don't be so hard on yourself. If the citalopram helps you so you are able to be the mum you want to be for your kids, then take it. It isn't really that strong (half of America are on it!). There are side effects but you have to weigh these up with how you feel. It can be hard to come off but there are lots of strategies that you can worry about at the time. You need to try it for at least a couple of months to see how you feel.
When I went on to citalopram my life changed. I used to argue constantly with my husband, I had no patience with my children. Suddenly, I got my sense of humour back. I could cope again. Life was good. I have now swapped to different ADs as the citalopram made me very tired all the time but it is different for everyone and there are lots of options.
Let me know how you get on.
I have been on citlopram before.. I was worried about the side affects like you are... they take about 1-2 weeks to work roughly.. depends on the person.. you just feel liike you can cope.. you may have the odd headache or feeling sick.. but nothing serious.. I was stupid and I kepted stopping them when i felt better but please don't the side affects are worse when you stop and start them.. even one dose..
Montessori - the thing is about ADs is they act differently on different people. It's not the same as taking paracetomol for headache which will act the same on everyone. None of the medics know why they act differently on different people and they don't even know exactly how ADs work, but they have been a life saver for me. So really the more people you ask, the more you might get confused. I am on an old fashioned AD and citalopram is one of the new SSRI drugs, which GPs seem to prescribe more as they are thought to be very effective - but it does depend on individual reactions.
Sometimes you have to try a couple or more ADs before you find the one to suit you. Do you feel depressed, as in having no interest in life or things you used to enjoy, unable to concentrate on TV or magazine/paper, having bouts of crying, feeling unworthy and guilty for feeling like this, suicidal thoughts. Those are some of the major symptoms but again everyone differs but I have found that many of us on the MN MH threads suffer the same symptoms. Depression and anxiety are interlinked really and being anxious can cause all sorts of physical problems.
It is small wonder that you are feeling low in your position - but I am assuming your GP asked you about the major symptoms of depression (most of them have a check list and ask you Qs about your mood etc)before prescribing citalopram.
Hope you begin to feel better soon, ADs or no ADs but it will take time, as you must be very stressed at the moment.
Be kind to yourself - sending warm wishes.....NN
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.